A missed opportunity to save a life: If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when the person is overdosing. Here are some other signs (If you see them, don’t hesitate to call 911):
- Loss of consciousness
- Unresponsive to outside stimulus
- Awake, but unable to talk
- Breathing is very slow and shallow, erratic, or has stopped
- For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
- Choking sounds, or a snore-like gurgling noise, sometimes called the “death rattle,” which can mean something is obstructing the person’s airway, such as vomit.
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black
- Pulse (heartbeat) is slow, erratic, or not there at all
Source: Harm Reduction Coalition